Hail, Knox
- When
- May 16, 6:56 PM CST
- Where
- Knox County, 5 mi W of Creighton
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.467, -97.983
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 16, 1:22 PM CST, 5 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 222 PM CDT SUN MAY 16 2004 .DISCUSSION... CONVECTION OVER THE NEXT 48 HOURS IS THE MAIN FORECAST CONCERN. NORTHEAST TO SOUTHWEST ORIENTED FRONTAL BOUNDARY WAS NOTED FROM EASTERN SOUTH DAKOTA INTO WESTERN NEBRASKA THIS AFTERNOON. AND UPPER SHORT WAVE WAS ENTERING THE PLAINS FROM THE CENTRAL ROCKIES THIS AFTERNOON. CONTINUED WARM ADVECTION OVER SURFACE BOUNDARY AHEAD OF UPPER WAVE WILL SUPPORT SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON...WHILE INCREASING INSTABILITY ALONG AND AHEAD OF THE FRONT WILL CONTRIBUTE TO SEVERE CONVECTION LATER THIS AFTERNOON AND EVENING. ONLY LACKING INGREDIENT AT THIS POINT LOOKS TO BE LOW LEVEL MOISTURE AS SURFACE DEW POINTS ARE ONLY IN THE MID AND UPPER 50S NEAR THE CWA. HOWEVER LOWER 60S DEW POINTS WERE JUST TO THE SOUTH AND WILL ADVECT IN BY THIS EVENING. WHILE ONGOING PRECIPITATION WILL AFFECT THE NORTHWESTERN CWA INTO THE EVENING WITH HAIL THE PRIMARY THREAT...MORE CONCERN IS FOCUSED OUT WEST WHERE MOISTURE CONVERGENCE AND INSTABILITY AXIS OVERLAP IN CENTRAL NEBRASKA. SURFACE BASED CAPES ARE APPROACHING 2000 J/KG THERE WITH BULK SHEAR CLOSE TO 50 KNOTS. AS THIS AREA ADVECTS EAST LATE THIS AFTERNOON AHEAD OF SURFACE BOUNDARY...WIND AND HAIL THREAT WILL ROLL OVER AT LEAST THE NORTHERN CWA. LOW LEVEL HELICITY VALUES ALSO SUGGEST TORNADIC POTENTIAL...ESPECIALLY IF MORE LOW LEVEL MOISTURE WORKS INTO THE SYSTEM BY THIS EVENING. SLOW MOVING SURFACE FRONT UNDERNEATH UPPER DIFFLUENCE AND WARM ADVECTION ALSO POINTS TO HEAVY RAIN THREAT OVER NORTHERN CWA. TRAINING OF CONVECTION LOOKS LIKELY THOUGH GRADUAL NORTHWEST TO SOUTHEAST PUSH OF CONVECTION SHOULD HOLD WIDESPREAD FLOODING THREAT DOWN. FLASH FLOOD GUIDANCE VALUES ARE GENERALLY AROUND 2 INCHES FOR 3 AND 6 HOUR AMOUNTS WITH A FEW POCKETS OF LESS THAN TWO. THUS WILL HOLD OFF ON FLASH FLOOD WATCH FOR NOW. SURFACE BOUNDARY SHOULD SINK SOUTH WITH TIME OVERNIGHT BRINGING RAIN CHANCES TO THE SOUTHERN CWA BY MORNING. SEVERE THREAT SHOULD DIMINISH AS THE EVENING WEARS ON. FORECAST THEN FOCUSES ON FRONTAL BOUNDARY FOR THE REMAINDER OF THE WEEK. FOR MONDAY...FRONT IS PROGGED TO SETTLE OVER THE SOUTHEASTERN CWA BUT INSTABILITY IS LESS THAN THIS AFTERNOON. HOWEVER CONTINUED ASCENT OVER NEARLY STATIONARY BOUNDARY WILL BRING ANOTHER HEAVY RAIN THREAT TO THE SOUTHEAST THIRD OF THE CWA. GREATER INSTABILITY AND MOISTURE LOOKS TO BE AVAILABLE ON TUESDAY WITH BOUNDARY ONLY MOVING SLIGHTLY NORTH. SO CONTINUED CONVECTIVE CHANCES THEN. FOR THE REST OF THE WEEK INTO THE WEEKEND...SURFACE FRONT WILL MEANDER NORTH AND SOUTH THROUGH THE PLAINS AS SERIES OF UPPER WAVES STRENGTHEN SURFACE LOWS IN THE HIGH PLAINS. HAVE FOLLOWED MORE OF AN ECMWF SOLUTION FOR THE SURFACE FEATURES...WITH A CONSENSUS IN THE MODELS HOLDING UPPER TROUGH TO THE WEST THROUGH THE PERIOD. SOME MOVEMENT OF THE UPPER TROUGH LOOKS LIKELY ON THE WEEKEND SO PERHAPS BETTER DEFINED PRECIP CHANCES THEN. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && DERGAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 600 PM CDT SUN MAY 16 2004 IAZ043-055-056-069-079-080-090-091-NEZ045-052-053-066>068-078- 088>093-170500- CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE- POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SHELBY IA-WASHINGTON- 600 PM CDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT ACROSS MUCH OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY TO THE NORTH OF A LINE FROM BEATRICE TO NEBRASKA CITY AND RED OAK IOWA. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS BETWEEN 9 PM AND 2 AM. A COLD FRONT WILL PUSH SOUTH INTO THE AREA...AND A LINE OF STRONG THUNDERSTORMS IS EXPECTED TO ACCOMPANY THE FRONT. THESE STORMS SHOULD WEAKEN TONIGHT AS INSTABILITY DECREASES. THERE WILL BE A CHANCE FOR MORE SEVERE STORMS TO DEVELOP LATE MONDAY AFTERNOON AS THE FRONT BECOMES NEARLY STATIONARY IN SOUTHEAST NEBRASKA AND THE SOUTHWEST CORNER OF IOWA. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY MONDAY NIGHT ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. THIS WILL BE IN THE VICINITY OF A COLD FRONT PUSHING SLOWLY SOUTH. THE FRONT IS FORECAST TO REMAIN IN THE CENTRAL PLAINS THROUGH THE WEEK...AND A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE REGION. THIS WILL GIVE A CHANCE FOR THUNDERSTORMS DURING MUCH OF THE PERIOD. SEVERE THUNDERSTORMS AND FLOODING WILL BE POSSIBLE. MORE DETAILS ON LOCATION...TIMING AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN EAST CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA. NEZ011-012-015>018-030>034-042>044-050-051-065-170500- ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON- PIERCE-PLATTE-SAUNDERS-SEWARD-STANTON-THURSTON-WAYNE- 600 PM CDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST AND EAST CENTRAL NEBRASKA. .DAY ONE...TONIGHT AND MONDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY TONIGHT AS A COLD FRONT MOVES SOUTHEAST ACROSS THE AREA. DUE TO STRONG WIND SHEAR... TORNADOES WILL BE POSSIBLE IN ADDITION TO LARGE HAIL AND DAMAGING WINDS. INSTABILITY IS EXPECTED TO DECREASE AFTER 10 PM...AND SEVERE WEATHER IS LIKELY TO END EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THE FRONT IS FORECAST TO MOVE BACK NORTH INTO THE CENTRAL PLAINS ON TUESDAY...THEN REMAIN IN THE REGION FOR THE REST OF THE WEEK. A SERIES OF UPPER LEVEL DISTURBANCES WILL ALSO MOVE THROUGH THE REGION. THIS WILL GIVE A CHANCE FOR THUNDERSTORMS DURING MUCH OF THE PERIOD. SEVERE THUNDERSTORMS AND FLOODING WILL BE POSSIBLE. MORE DETAILS ON LOCATION...TIMING AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD BE READY FOR ACTIVATION THIS EVENING AND EARLY TONIGHT. POLLACK
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395235.